New Mexico, 2019

Drought in New Mexico, January 1 to 8, 2019

January 1 to 8, 2019 · NWS EPZ · 2 events in 2 counties and zones

Near to slightly above average precipitation in the Gila region late in 2018 help to bring the area out of Severe drought into Moderate drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Near to slightly above average precipitation in the Gila region late in 2018 help to bring the area out of Severe drought into Moderate drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 3:33 PM MST, 8 hours 27 minutes earlier.

Area forecast discussion, Dec 31, 3:33 PM MST, 8 hours 27 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
333 PM MST Mon Dec 31 2018

.SYNOPSIS...
An upper level storm system over Arizona will bring rain and snow
showers into Southwestern New Mexico late tonight into the morning
of New Year's Day. Precipitation will diminish in intensity and
coverage Tuesday afternoon and evening, but will intensify again
by Wednesday morning before spreading eastwards across the area.
Significant snowfall accumulations are expected in parts of the
area, especially in the Gila Region and Southwestern New Mexico.
The lowland areas near and east of the Rio Grande could see a few
inches of snow on Wednesday as well. Colder air will persist as
the system moves out later on Wednesday. Another storm system,
this one likely to be warmer, may approach the area Sunday or
next Monday.

&&

.DISCUSSION...
A rather complex storm system approaching the area is proving to
be a bit of moving target. Models have continued to slow the
system down and now feature two distinct periods of precipitation.
There is good agreement now on the overall evolution and track of
the system, but lingering questions on how much (if any) precip
will effect the El Paso Metro area.

Water vapor imagery shows our upper low working into northwestern
Arizona this afternoon. Radar shows bands of precip stretching
out from northern New Mexico into the Phoenix area, and almost
into Tucson, all ahead of a Pacific cold front. Meanwhile, a
backdoor cold front is moving into northeastern New Mexico, with a
much colder airmass spilling into the Texas Panhandle behind it.

The backdoor front will get hung up along the Sacramento Mountains
Tuesday (New Year's Day), then slowly push towards the Continental
Divide by Wednesday morning.

Meanwhile, the upper low will drift around the northern half of
Arizona most of the day Tuesday. The Pacific cold front will be
undergoing frontolysis (weakening) as it slowly pushes into
western New Mexico early Tuesday morning. The band of precip
associated with the Pacific front will work into SW New Mexico
very late tonight, starting in the higher terrain of Grant and
Catron counties, where precip will be aided by upslope flow.
Precip will work into the lower elevations of northern Grant and
northern Hidalgo County by dawn, and some light rain or snow could
impact parts of I-10 around the Lordsburg area. The band will
stall out and continue to weaken as the Pacific front dissipates,
and upper level forcing weakens. Don't be terribly surprised if
there's not much precip around late Tue afternoon and much of
Tuesday evening.

Low clouds and some freezing fog may push into the Sacramento
Mountains Tuesday night as the backdoor front surges west. A few
flurries will be possible, but the saturated layer looks to be
very shallow.

Later Tuesday night, a strong jet streak over NW Mexico will
intensify as a shortwave trough dives down the backside of the low
over Arizona. This will finally kick the upper low eastward. The
precip band, whatever is left of it, will reintensify shortly
before dawn Wednesday over SW New Mexico, in response to
increasing PVA ahead of the shortwave trough and upper low, and
broad upper level divergence in the left-front quad of the
aforementioned jet streak. Low level convergence will increase as
the backdoor front reaches the continental divide (and the remnant
surface trough that was the Pacific front). Brief heavy snow may
occur over parts of the Gila Region into the Bootheel Wednesday
morning.

Then things get a little sketchier. The shortwave trough quickly
moves to the northeast, with the upper low lumbering into south-
central New Mexico by Wednesday afternoon. Drier air south of the
low will result in a sharp cutoff in precip amounts. Models have
been slowly trending further south with the track of the upper
low, bringing the core of the coldest air aloft (and steeper lapse
rates) just north of El Paso Wed afternoon.

The evolution on Wednesday is a key. The U of AZ WRF runs suggest
the enhanced precip band Wed morning will weaken again as the
shortwave trough outruns the low level forcing, bringing the
better chances for snow near and north of a Columbus-Las Cruces-
Alamogordo line, with scattered/disorganized showers developing in
the cold pool under the upper low for the rest of the afternoon.
El Paso looks to essentially get "clipped" and could see a brief
period of moderate snow Wednesday afternoon, followed by lighter
snow showers, or it could be missed entirely. Temperatures do not
appear to be an issue, as 850 temps plunge behind the backdoor
front. We could try and make a run for 35-37 degree range, but
we'll wet-bulb down as soon as any precip moves in.

Should the upper low take a slightly further south track, we'll
get a better shot at snowfall in the metro area both from the
shortwave trough and the less organized showers under the upper
low later in the day.

The Sacramento Mountains still look to receive less snow than the
Gila this time around, with precip holding off until the shortwave
kicks through on Wednesday, followed by the less organized snow
showers persisting during the day Wednesday.

With the timing changes, several tweaks were needed for the Winter
Storm Warning and Advisories. Decided to keep El Paso out of the
Advisory for now since they are on the fence, but will add
Dona Ana County, recognizing that there could be a sharp precip
gradient in the southern part of the county.

Expect some cold temperatures as well...highs Wednesday will run
15 to 25 degrees below normal, and around 15 degrees below normal
Thursday. Overnight lows Wednesday night and Thursday night will
drop into the teens and single digits over the Gila and
Sacramentos, with 20s in the lowlands (possibly colder where snow
pack persists).

Temperatures will slowly warm up heading into the weekend, but
will continue to remain a few degrees below normal even as a broad
upper ridge transits the area.

Another storm system continues to look possible late Sunday into
Monday, but appears to be much warmer. This could lead to
hydro (river flooding) concerns on the upper Gila next weekend,
as we will be adding to our snowpack over the next few days.

&&

.AVIATION...Valid 01/00Z-02/00Z...
VFR conditions are expected most of the period. However, periods of
MVFR to IFR are possible especially in the Gila Region and in areas
west of the Rio Grande as an upper closed low moves in after 6Z. Low
VIS and CIGS near snow showers will be of concern, as VIS down to
between 2-5SM and CIGS between 5000 to 3000 feet are possible. Even
obscurations in area mountains could occur as this system moves in.
KTCS and KDMN will experience some of the mixed precip and snow.
Also a back door cold front will be making its way through from the
east too. This brings stronger winds with speeds between 10 to 20
kts after 15Z in areas east of the Rio Grande.

&&

.FIRE WEATHER...
Another upper low drops into the region bringing more precipitation
tonight and continues through Wednesday afternoon. Significant snow
amounts are possible for the Gila Region. The Sacramento Mountains
has moderate snow chances, while lighter accumulations are expected
on the lowlands. Temperatures will be about 15 to 25 degrees below
normal by Wednesday as the system brings colder air behind it. Then
temperatures quickly warm up but stay below normal by next weekend.
Another upper low is expected late in the weekend. This one is
warmer and snow levels are expected to be too high for snow in the
mountains. This will be a problem with respect to the snow already
on the ground that would lead to excessive runoff and cause problems
downstream. Minimum relative humidity remains above 30 percent for
the period. Winds will be breezy on Monday and Tuesday and start to
decrease for the second half of the week. Ventilation rates will be
generally poor with some portions reaching the fair and even the
good categories over the next couple of days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 31  47  28  35 /   0   0  10  40
Sierra Blanca           27  43  22  36 /   0   0   0  10
Las Cruces              30  46  27  32 /   0   0  20  60
Alamogordo              29  43  21  31 /   0   0  20  40
Cloudcroft              18  28  11  22 /   0  10  20  80
Truth or Consequences   29  41  25  29 /   0  30  40  70
Silver City             26  31  18  28 /  50  80  50  80
Deming                  29  44  26  35 /   0  20  30  60
Lordsburg               30  39  25  38 /  20  50  40  50
West El Paso Metro      32  48  29  36 /   0   0  10  40
Dell City               24  39  21  32 /   0   0   0  30
Fort Hancock            29  51  27  41 /   0   0   0  20
Loma Linda              28  36  21  30 /   0   0   0  40
Fabens                  30  49  28  37 /   0   0   0  30
Santa Teresa            29  48  27  35 /   0   0  10  40
White Sands HQ          31  43  26  33 /   0   0  20  60
Jornada Range           29  45  26  32 /   0   0  20  60
Hatch                   29  47  26  32 /   0  10  20  60
Columbus                30  47  29  39 /   0   0  20  50
Orogrande               28  41  22  32 /   0   0  10  40
Mayhill                 18  29  11  23 /   0  10  20  70
Mescalero               19  35  12  26 /   0  10  20  70
Timberon                18  32  13  26 /   0   0  20  50
Winston                 20  33  15  26 /  20  60  60  80
Hillsboro               26  36  19  30 /  20  50  50  80
Spaceport               28  43  24  29 /   0  10  20  70
Lake Roberts            21  30  14  27 /  70  90  60  80
Hurley                  27  34  19  30 /  30  60  50  80
Cliff                   27  34  19  32 /  60  80  50  80
Mule Creek              27  31  16  31 /  80  80  50  60
Faywood                 28  35  21  30 /  20  60  40  80
Animas                  32  43  27  40 /  10  40  40  50
Hachita                 27  45  24  39 /   0  30  40  50
Antelope Wells          29  46  27  40 /   0  20  30  50
Cloverdale              32  40  28  38 /  10  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Wednesday for NMZ404>407.

     Winter Storm Warning from 11 PM this evening to 5 PM MST
     Wednesday for NMZ401>403-408.

     Winter Weather Advisory from 3 AM to 5 PM MST Wednesday for
     NMZ409-410-412-414>416.

TX...None.
&&

25-Hardiman / 29-Crespo
Hazardous weather outlook, Dec 31, 6:47 AM MST, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
647 AM MST Mon Dec 31 2018

NMZ401>403-408-011400-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
647 AM MST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight
An approaching upper level storm system will be bring snow
showers, heavy at times, to the area. Best chances for heavy snow
will be early Tuesday morning. Snowfall totals of 6 to 10 inches
will be possible above 6,000 feet. Expect difficult driving
conditions and possible road closures.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
We will continue to see a chance for snow on Tuesday and
Wednesday. We will be drier with warmer temperatures for the end
of the week, into Saturday. On Sunday we will have a chance for
rain. The rain could cause a rapid snow melt leading to flooding
along the Gila River early next week.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to submit their snowfall totals to the NWS via
our 800 spotter number or via Twitter using our office username
@NWSElPaso.

NMZ404>407-409-412-011400-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Central Tularosa Basin-
647 AM MST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight
An approaching upper level storm system will bring a chance for
light to moderate snow to the area tonight. Snow totals of 1 to 4
inches will be possible by late Tuesday. The snow could cause
travel delays.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
We will continue to see a chance for snow on Tuesday and and
Wednesday, but it should be light. We will be drier with warmer
temperatures for the end of the week, into Saturday. On Sunday we
will have a chance for rain.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to submit their snowfall totals to the NWS via
our 800 spotter number or via Twitter using our office username
@NWSElPaso.

NMZ414>416-011400-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
647 AM MST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico.

.DAY ONE...Today and Tonight
An approaching upper level storm system will bring some light snow
to the Sacramento Mountains tonight. Accumulations of less than a
couple of inches will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
We will continue to see the threat for moderate snow on Tuesday
and into Wednesday. 3 to 5 inches of additions snowfall will be
possible through Wednesday. For the end of the week, we will be
drier and warmer going into Saturday. For Sunday we will see a
slight chance for a rain/snow mix.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to submit their snowfall totals to the NWS via
our 800 spotter number or via Twitter using our office username
@NWSElPaso.

NMZ410-411-413-417-TXZ418>424-011400-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
647 AM MST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An approaching upper level storm system will give us a chance for
a rain/snow mix on Tuesday and then a chance for snow Tuesday
night into Wednesday. We could see 1 to 2 inches of snow in
lowlands. For the end of the week, we will be drier with a warming
trend that will continue into Saturday. On Sunday we will see a
chance for rain showers.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to submit their snowfall totals to the NWS via
our 800 spotter number or via Twitter using our office username
@NWSElPaso.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
January 1, 12:00 AM MST to January 8, 12:00 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought conditions ended as the area was put into Moderate(D1) drought.

Drought, Southern Gila Highlands/Black Range

When
January 1, 12:00 AM MST to January 8, 12:00 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The zone was take out of Severe(D2) drought and placed in Moderate(D1) drought on January 8.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802967, 802968.